LPN Case Study

  1. 0
    I have to complete my first and last Case Study before I end this semester, but i've got the biggest writers block. Can someone lend me a hand?
    this is the only part of it i'm having difficulty with out of the other three sections.

    Scenario: First Home Health Care Visit- 73 yr African-American male living w| Spouse. 185 lbs. 6' 3''. He's lost 10 lbs in 6 weeks. Has a CVP (Central venous port) implanted for previous Chemo for Colon Cancer, but no longer in use.

    Apical HR is 110 BPM, irregular and thready, with BP 110/60. His respirations are 25/Min. (usual for him he says). He denies Dyspnea but uses 3pillows under his head to sleep. Chart confirms COPD and CVA w Right-Hemiparesis.

    Meds: Theodur 450mg BID PO, Furosemide 40mg BID PO, Proventil 4 Puffs Q4H INH, Lanoxin 0.25mg QD PO, Surfak 240mg QD PO.

    What questions do you have? (for the patient to find out more or where the problem is coming from due to his slightly elevated apical pulse and weight loss)
  2. 2,471 Visits
    Find Similar Topics
  3. 9 Comments so far...

  4. 0
    Is this a real patient?
    Scenario: First Home Health Care Visit- 73 yr African-American male living w| Spouse. 185 lbs. 6' 3''. He's lost 10 lbs in 6 weeks. Has a CVP (Central venous port) implanted for previous Chemo for Colon Cancer, but no longer in use.

    Apical HR is 110 BPM, irregular and thready, with BP 110/60. His respirations are 25/Min. (usual for him he says). He denies Dyspnea but uses 3pillows under his head to sleep. Chart confirms COPD and CVA w Right-Hemiparesis.

    Meds: Theodur 450mg BID PO, Furosemide 40mg BID PO, Proventil 4 Puffs Q4H INH, Lanoxin 0.25mg QD PO, Surfak 240mg QD PO.

    What questions do you have? (for the patient to find out more or where the problem is coming from due to his slightly elevated apical pulse and weight loss)
    I have highlighted what I think is important information....from that what would you think about this patient and what they need from the information highlighted....off to cook breakfast for the kiddos...I'll be back soon.
  5. 0
    no ma'am I'd be hammered down by HIPAA if that were the case lol. Fictional Patient for my Case Study before school ends this semester.
    honestly what's mainly giving me a hard time is that i haven't taken pharmacology yet and i have no idea what his medications even are for or how theyre administered.
    I really appreciate your help with this though
  6. 1
    BID is twice a day, QD is every day, PO is by mouth and INH is inhaled and Q4H is every 4 hours. The Proventil and Theodur are for asthma, the furosemide is generic Lasix, a duretic for congestive heart failure, and the other med is a stool softener.
    Masiel likes this.
  7. 0
    I would look up the medications and read about the side effects, I would also ask the patient what time he is taking the meds, esp the Proventil.
  8. 0
    So abnormal heart rate may be due to what appears to be a decreased blood pressure (or he has great blood pressure) (also do we have a baseline blood pressure or is this all we know?) When the blood pressure drops, the heart speeds up to ensure it gets blood out to the rest of the body. He may be temporarily hypotensive.

    But that has little to do with asking the patient. I also do not want to do the work for you so I will try giving you a path.

    Id personally ask along the lines of any pain or abnormal feelings originating from the heart.
    note that he lost 10 lbs in 6 weeks, maybe some questions about that (working out or dieting?). It isnt severe the 10 lbs in 6 weeks, but it is something important to note.

    Again, im only giving you as path, im not going to do your paper for you.
  9. 0
    Quote from Masiel
    no ma'am I'd be hammered down by HIPAA if that were the case lol. Fictional Patient for my Case Study before school ends this semester.
    honestly what's mainly giving me a hard time is that i haven't taken pharmacology yet and i have no idea what his medications even are for or how theyre administered.
    I really appreciate your help with this though
    students come with their patient assessment all the time....they leave off all the identifiers therefore no HIPAA violation. I think it is difficult for students to KNOW what to look for when the patient isn't in from of them.

    Nursing is all about critical thinking skills and lateral thinking...seeing the whole picture....knowing where to look to find answers. If you don't know the answer find it.

    Even if you haven't taken pharmacology....you have Google. http://www.globalrph.com/druglist.htmFind out why patients take them....can they become toxic even with normal use? Does the patient need and blood work to monitor them?

    Theo-dur 450mg BID PO
    Furosemide 40mg BID PO

    Proventil 4 Puffs Q4H INH,
    Lanoxin 0.25
    mg QD PO
    Surfak 240mg QD PO

    Why does a patient take a water pill (twice a day in a sizable amount)and a pill that to make the pulse regular and/or beat stronger and is commonly prescribed(A fib). Why would you be concerned about a patient that has had colon cancer that again starts losing weight. This patient is also short of breath (25 BPM) and needs to sit up while he sleeps in a semi-fowlers position....think heart.

    Scenario: First Home Health Care Visit- 73 yr African-American male living w| Spouse. 185 lbs. 6' 3''. He's lost 10 lbs in 6 weeks. Has a CVP (Central venous port) implanted for previous Chemo for Colon Cancer, but no longer in use.

    Apical HR is 110 BPM, irregular and thready, with BP 110/60. His respirations are 25/Min. (usual for him he says). He denies Dyspnea but uses 3pillows under his head to sleep. Chart confirms COPD and CVA w Right-Hemiparesis.
    So if you had a patient that you thought they had a re-occurrence of cancer and an exacerbation of heart failure what questions would you want to know the answer to?
  10. 0
    Quote from Fireman767
    So abnormal heart rate may be due to what appears to be a decreased blood pressure (or he has great blood pressure) (also do we have a baseline blood pressure or is this all we know?) When the blood pressure drops, the heart speeds up to ensure it gets blood out to the rest of the body. He may be temporarily hypotensive.

    But that has little to do with asking the patient. I also do not want to do the work for you so I will try giving you a path.

    Id personally ask along the lines of any pain or abnormal feelings originating from the heart.
    note that he lost 10 lbs in 6 weeks, maybe some questions about that (working out or dieting?). It isnt severe the 10 lbs in 6 weeks, but it is something important to note.

    Again, im only giving you as path, im not going to do your paper for you.


    lol never that but this was the last part of my project, so thank you for the input. I'm done with it now so lets see if i get another 100 .
  11. 1
    Since your paper is done.....the rapid heart rate may just be because the patient is in distress.....or they are toxic from the Theo-dur, an aminophylline drug. The drug lanoxin indicates that his patient has a history of A fib. That the patient takes Lasix (furosemide) 40mg twice a day (80mg daily) tell me they have come heart failure in the past history...probably due to the A Fib. It is not uncommon that a patient with COPD has A fib as an arrhythmia(dysrhythmia).

    That the patient has to sleep with 2 pillows indicates that they are once again in failure and cannot lie flat. The weight loss, if unintentional....indicates a possible return of his cancer diagnosis. I would ask the patient if they have any dark colored stools/change in bowel habits indicating possible GI bleed that has led to hypovolemia/anemia causing tachycardia and very slight hypotension.

    The B/P isn't "low" per se but the assessment that it is irregular and thready indicates this patient is in Afib and may not be tolerating it well. Both Lanoxin and Aminophylline are drug that can accumulate in the patients system and blood levels should be checked.

    Good Luck!
    Masiel likes this.
  12. 0
    Quote from Esme12
    Since your paper is done.....the rapid heart rate may just be because the patient is in distress.....or they are toxic from the Theo-dur, an aminophylline drug. The drug lanoxin indicates that his patient has a history of A fib. That the patient takes Lasix (furosemide) 40mg twice a day (80mg daily) tell me they have come heart failure in the past history...probably due to the A Fib. It is not uncommon that a patient with COPD has A fib as an arrhythmia(dysrhythmia).

    That the patient has to sleep with 2 pillows indicates that they are once again in failure and cannot lie flat. The weight loss, if unintentional....indicates a possible return of his cancer diagnosis. I would ask the patient if they have any dark colored stools/change in bowel habits indicating possible GI bleed that has led to hypovolemia/anemia causing tachycardia and very slight hypotension.

    The B/P isn't "low" per se but the assessment that it is irregular and thready indicates this patient is in Afib and may not be tolerating it well. Both Lanoxin and Aminophylline are drug that can accumulate in the patients system and blood levels should be checked.

    Good Luck!

    Thank you so much for your input. Everything you guys said helped a lot! and i figured as much lol. I did ask my professor for a couple of more pointers but she said the same exact thing u just said too. I really appreciate it, hopefully with time i'll get better at all this critical thinking business


Top